Bismuth subsalicylate, found in OTC products like Pepto-Bismol, is a common product found in many households. It is used in both human and veterinary medicine to treat a variety of disease states. However, accidental ingestion or exceeding recommended therapeutic dosages can cause intoxication in your pet. Always follow your veterinarian’s recommendations and never give your pet medication without first consulting your provider.

Pepto 2

It is important to note that cats are more sensitive to toxicity with salicylates and should never be given this medication.

Signs and symptoms of toxicity: vomiting, diarrhea, melena (dark, tarry stool), abdominal pain, pale gums, altered mental status, difficulty breathing, and dehydration. While some signs may appear within several hours of ingestion, it may take several days for other signs to appear.

Toxic consumption: Do not exceed dosing recommendations from your veterinarian. Report all incidents of accidental ingestion immediately.

References:
– Alwood AJ. Salicylates. In: Silverstein DC, Hopper K, eds. Small Animal Critical Care Medicine. St. Louis: WB Saunders, 2009.
– Osweiler, G, et al. (2011). Blackwell’s five-minute veterinary consult clinical companion. Small Animal Toxicology. [Kindle version]. Retrieved from Amazon.com